Alert archive / California / Flash Flood Watches in 2016

Flash Flood Watch 7, NWS San Diego, CA

December 14, 2016San Bernardino County, California

NWS San Diego, CA issued this flash flood watch at Dec 14, 2016, 9:12 AM PST for San Bernardino County, California. It took effect at Dec 15, 2016, 5:00 PM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2016, 9:12 AM PST (17:12 UTC)
In effect from
Dec 15, 2016, 5:00 PM PST
Expired
Dec 16, 2016, 12:00 PM PST
In force
19 hr
Issued by
NWS San Diego, CA
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS66 KSGX 141712
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
912 AM PST WED DEC 14 2016

...PACIFIC STORM TO BRING HEAVY RAINFALL TO THE SAN BERNARDINO
COUNTY MOUNTAINS THURSDAY EVENING THROUGH FRIDAY MORNING...

.A PACIFIC STORM WILL MOVE ACROSS SOUTHERN CALIFORNIA THURSDAY
NIGHT THROUGH FRIDAY WITH MOISTURE RAPIDLY INCREASING DURING THIS
TIME. INCREASING SOUTHWESTERLY WINDS AHEAD OF THIS STORM SYSTEM
WILL RESULT IN GOOD UPSLOPE FLOW WITH HEAVY RAINFALL
DEVELOPING...ESPECIALLY LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING WHERE RAINFALL RATES COULD EXCEED ONE INCH PER HOUR. THIS
HEAVY RAINFALL COULD LEAD TO FLASH FLOODING...ESPECIALLY IN AND
AROUND THE BLUE CUT AND PILOT FIRE BURN SCAR AREAS.

CAZ055-151400-
/O.NEW.KSGX.FF.A.0007.161216T0100Z-161216T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
912 AM PST WED DEC 14 2016

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREA...SAN BERNARDINO COUNTY 
  MOUNTAINS. 

* FROM THURSDAY EVENING THROUGH FRIDAY MORNING.

* RAINFALL AMOUNTS OF 2 TO 4 INCHES. ISOLATED LOCALES COULD
  RECEIVE NEAR 5 INCHES.

* HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. IN ADDITION...RAINFALL
  COULD CAUSE DEBRIS FLOWS IN THE BLUE CUT AND PILOT BURN AREAS.
  AREAS AFFECTED INCLUDE THE CAJON PASS AND AREAS NEAR SILVERWOOD
  LAKE. FOR FURTHER INFORMATION ON DEBRIS FLOW HAZARDS...VISIT THE
  FOLLOWING USGS WEBSITE AT (HTTP://NHSS.CR.USGS.GOV/)

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
GREGORIA
5 follow-up statements
985 
WGUS66 KSGX 151046
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
246 AM PST THU DEC 15 2016

...PACIFIC STORM TO BRING HEAVY RAINFALL TO THE SAN BERNARDINO
COUNTY MOUNTAINS THIS EVENING THROUGH FRIDAY MORNING...

.A WET PACIFIC STORM WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT
AND FRIDAY. EFFICIENT UPLSOPE WINDS FROM THE SOUTHWEST WILL
PRODUCE LOCALLY HEAVY RAIN IN THE MOUNTAINS...ESPECIALLY LATE
TONIGHT THROUGH FRIDAY MORNING. RAINFALL RATES COULD EXCEED ONE
INCH PER HOUR. THESE KIND OF RATES WOULD PRODUCE FLASH
FLOODING. IN ADDITION...DEBRIS FLOWS ARE POSSIBLE IN AND AROUND
THE BLUE CUT AND PILOT FIRE BURN AREAS.

CAZ055-151900-
/O.CON.KSGX.FF.A.0007.161216T0100Z-161216T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
246 AM PST THU DEC 15 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH FRIDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING 
  AREA...SAN BERNARDINO COUNTY MOUNTAINS. 

* FROM LATE THIS AFTERNOON THROUGH FRIDAY MORNING

* RAINFALL AMOUNTS OF 2 TO 3.5 INCHES. ISOLATED RIDGES COULD
  RECEIVE OVER 4 INCHES.

* HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. IN ADDITION... 
  RAINFALL COULD CAUSE DEBRIS FLOWS IN THE BLUE CUT AND PILOT 
  BURN AREAS. AREAS AFFECTED INCLUDE THE CAJON PASS AND AREAS 
  NEAR SILVERWOOD LAKE. FOR FURTHER INFORMATION ON DEBRIS FLOW 
  HAZARDS...VISIT THE FOLLOWING USGS WEBSITE AT 
  (HTTP://NHSS.CR.USGS.GOV/) 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD
FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MM
852 
WGUS66 KSGX 151700
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST THU DEC 15 2016

...PACIFIC STORM TO BRING HEAVY RAINFALL TO THE SAN BERNARDINO
COUNTY MOUNTAINS THIS EVENING THROUGH FRIDAY MORNING...

.A WET PACIFIC STORM WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT
AND FRIDAY. EFFICIENT UPSLOPE WINDS FROM THE SOUTHWEST WILL
PRODUCE LOCALLY HEAVY RAIN IN THE MOUNTAINS...ESPECIALLY LATE
TONIGHT THROUGH FRIDAY MORNING. RAINFALL RATES COULD EXCEED ONE
INCH PER HOUR HAVING THE POTENTIAL TO PRODUCE FLASH FLOODING. IN
ADDITION...DEBRIS FLOWS ARE POSSIBLE IN AND AROUND THE BLUE CUT
AND PILOT FIRE BURN AREAS.

CAZ055-160600-
/O.CON.KSGX.FF.A.0007.161216T0100Z-161216T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
900 AM PST THU DEC 15 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 5 PM PST THIS
AFTERNOON THROUGH FRIDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING 
  AREA...SAN BERNARDINO COUNTY MOUNTAINS. 

* FROM 5 PM PST THIS EVENING THROUGH FRIDAY MORNING

* RAINFALL AMOUNTS OF 2 TO 3.5 INCHES. ISOLATED RIDGES COULD 
  RECEIVE OVER 4 INCHES. 

* HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. IN ADDITION... 
  RAINFALL COULD CAUSE DEBRIS FLOWS IN THE BLUE CUT AND PILOT 
  BURN AREAS. AREAS AFFECTED INCLUDE THE CAJON PASS AND AREAS 
  NEAR SILVERWOOD LAKE. FOR FURTHER INFORMATION ON DEBRIS FLOW 
  HAZARDS...VISIT THE FOLLOWING USGS WEBSITE AT 
  (HTTP://NHSS.CR.USGS.GOV/) 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD
FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
GREGORIA
495 
WGUS66 KSGX 160503
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
903 PM PST THU DEC 15 2016

...PACIFIC STORM TO BRING HEAVY RAINFALL TO THE SAN BERNARDINO
COUNTY MOUNTAINS LATE TONIGHT THROUGH FRIDAY MORNING...

.A WET AND STRONG PACIFIC STORM WILL MOVE ACROSS SOUTHERN
CALIFORNIA LATE TONIGHT AND FRIDAY. VERY EFFICIENT RAIN PRODUCING
UPSLOPE WINDS WILL MOVE IN FROM THE SOUTHWEST...AND WILL PRODUCE
HEAVY RAIN IN THE MOUNTAINS...ESPECIALLY LATE TONIGHT THROUGH
FRIDAY MORNING. RAINFALL RATES COULD EXCEED ONE INCH PER
HOUR...AND HAVE THE POTENTIAL TO PRODUCE DANGEROUS FLASH FLOODING.
IN ADDITION...DEBRIS FLOWS ARE POSSIBLE IN AND AROUND THE BLUE CUT
AND PILOT FIRE BURN AREAS.

CAZ055-161400-
/O.CON.KSGX.FF.A.0007.000000T0000Z-161216T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
903 PM PST THU DEC 15 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING 
  AREA...SAN BERNARDINO COUNTY MOUNTAINS. 

* THROUGH FRIDAY MORNING

* RAINFALL AMOUNTS OF 2 TO 4 INCHES. ISOLATED RIDGES AND SLOPES COULD
  RECEIVE 5 INCHES OF STORM TOTAL RAIN.

* HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. IN ADDITION... 
  RAINFALL COULD CAUSE DEBRIS FLOWS IN THE BLUE CUT AND PILOT 
  BURN AREAS. AREAS AFFECTED INCLUDE THE CAJON PASS AND AREAS 
  NEAR SILVERWOOD LAKE. FOR FURTHER INFORMATION ON DEBRIS FLOW 
  HAZARDS...VISIT THE FOLLOWING USGS WEBSITE AT 
  (HTTP://NHSS.CR.USGS.GOV/) 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD
FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JMB

WEATHER.GOV/SANDIEGO
221 
WGUS66 KSGX 161056
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
256 AM PST FRI DEC 16 2016

...STORM TO BRING OCCASIONAL HEAVY RAINFALL TO THE SAN BERNARDINO
COUNTY MOUNTAINS THIS MORNING...

.A WET PACIFIC STORM WILL MOVE ACROSS SOUTHERN CALIFORNIA TODAY. 
THE MOUNTAINS WILL HARVEST RAINFALL VERY EFFICIENTLY AND SOME OF
THE RAIN WILL BE HEAVY THIS MORNING. RAINFALL RATES COULD EXCEED
ONE INCH PER HOUR...WHICH WOULD TRIGGER FLASH FLOODS. IN
ADDITION...DEBRIS FLOWS ARE POSSIBLE IN AND AROUND THE BLUE CUT
AND PILOT FIRE BURN AREAS.

CAZ055-162000-
/O.CON.KSGX.FF.A.0007.000000T0000Z-161216T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
256 AM PST FRI DEC 16 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON PST TODAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* THE SAN BERNARDINO COUNTY MOUNTAINS.

* UNTIL NOON PST TODAY

* ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES. ISOLATED RIDGES
  AND SLOPES COULD RECEIVE 4 INCHES OF STORM TOTAL RAIN.

* HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. IN ADDITION... 
  RAINFALL COULD CAUSE DEBRIS FLOWS IN THE BLUE CUT AND PILOT 
  BURN AREAS. AREAS AFFECTED INCLUDE THE CAJON PASS AND AREAS 
  NEAR SILVERWOOD LAKE. FOR FURTHER INFORMATION ON DEBRIS FLOW 
  HAZARDS...VISIT THE FOLLOWING USGS WEBSITE AT 
  (HTTP://NHSS.CR.USGS.GOV/) 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD
FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MM
090 
WGUS66 KSGX 161957
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
1157 AM PST FRI DEC 16 2016

CAZ055-162100-
/O.EXP.KSGX.FF.A.0007.000000T0000Z-161216T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD
1157 AM PST FRI DEC 16 2016

...FLASH FLOOD WATCH WILL EXPIRE AT NOON PST TODAY...

THE FLASH FLOOD WATCH FOR THE SAN BERNARDINO COUNTY MOUNTAINS WILL
EXPIRE AT NOON. THE HEAVIEST RAIN HAS ENDED AND RAINFALL RATES
WILL CONTINUE TO LESSEN WITH TIME THIS AFTERNOON.

$$
GREGORIA

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 14, 2:55 AM PST, 6 hours 17 minutes earlier.

Area forecast discussion, Dec 14, 2:55 AM PST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
255 AM PST Wed Dec 14 2016

.SYNOPSIS...
Fair and warm weather will continue through Thursday morning
before a storm arrives Thursday evening. The storm will bring rain
and wind Thursday night and move through the region Friday. Cool
but dry weather arrives this weekend and continues through Tuesday
with offshore flow and locally gusty northeast winds.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

We have a random coverage this morning of a few low clouds and
fog in the coastal basin, along with that never ending supply of
variable high clouds. Today will be the warmest day for a while
with a high pressure ridge aloft and decent sunshine filtering
through the high clouds. A low pressure trough forming northwest
of California will begin to make its move toward Southern
California. This system has two parts: a very moist band of
moisture ahead of the system, and a classic cold front to follow
behind it. The moisture will stream into the the LA region
Thursday and thicken as it pushes southeast down the coast during
the evening. A few showers are possible before evening, particularly
in the mountains which can harvest some rain orographically. Winds
at the mountain top level will increase during the day. The potent
rain band moves slowly southward overnight and by midday Friday
has exited the region. By then the cold front moves in, bringing
colder and more unstable air with it. That will help scattered
convective showers continue Friday, but showers will gradually
decrease from northwest to southeast through the afternoon and
evening. Rainfall amounts will be orographically enhanced and
could exceed three inches in the favored coastal mountain slopes.
Most of the coastal basin will get roughly 0.75 to 1.50 inches.
Rainfall rates Friday morning could produce localized flooding,
and recent burn areas would be susceptible to debris flows. Winds
will be strong in all areas with top gusts in windiest spots in
the mountains and deserts exceeding 60 mph, and gusts in the
coastal basin could exceed 30 mph. Coastal waters might get some
gales as well. The snow level during the wettest part of the storm
will remain above 8000 feet, but will plummet late Friday after
most of the moisture is gone. So snowfall accumulations will have
to wait for the period of decreasing showers Friday afternoon, but
several inches could pile up on the ski slopes. Showers and winds
will diminish rapidly Friday evening. Please stay tuned to the
forecast and look for the watches, warnings, and advisories that
will be issued for this upcoming storm. Winds turn offshore
Saturday and increase Sunday into Monday, strongest in the
foothills on Monday. Skies will be mostly clear, but that
northerly flow will keep days cool and nights rather chilly
through Tuesday.

&&

.AVIATION...
141020Z...Coast/Valleys...Widespread vis 3-5 SM in BR, locally 2 SM
or less, continuing through 17Z. If any stratus develops this
morning it will be patchy at best with bases below 1000 ft MSL.
However confidence in CIGS is low. After 17Z, scattered high clouds
and unrestricted vis through this evening. Stratus with bases 1000-
1500 ft MSL forming after 15/00Z and spreading into the coastal
areas and western valleys tonight. Areas of vis 2-4 SM possible over
coastal mesas and in the western valleys overnight.

Mountains/Deserts...Scattered high clouds and unrestricted vis
through Thursday morning.

&&

.MARINE...
A storm will bring strong winds and rough seas to the coastal waters
late Thursday through early Saturday, resulting in hazardous boating
conditions. Strongest winds and highest seas will occur Friday
afternoon.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...MM
AVIATION/MARINE...SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 9:34 AM PSTHigh Wind WatchSGXRiverside, San Bernardino, San Diego21 hr

Nearby

Flash Flood Watches in California, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.